Alert archive / Maine / Flash Flood Warnings in 2011
Flash Flood Warning 8, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 2, 2011, 10:05 AM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2011, 10:05 AM EDT (14:05 UTC)
- Expired
- Aug 2, 2011, 12:14 PM EDT
- In force
- 2 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 105 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 2.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
952 WGUS51 KCAR 021405 FFWCAR MEC019-021-021700- /O.NEW.KCAR.FF.W.0008.110802T1405Z-110802T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CARIBOU ME 1005 AM EDT TUE AUG 2 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE... THIS INCLUDES THE CITY OF LINCOLN... EXTREME SOUTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE... * UNTIL 100 PM EDT * AT 1001 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A SLOW THUNDERSTORM OVER THE SEBOEIS AREA. RADAR ESTIMATED RAINFALL UP TO 3 INCHES PER HOUR OVER PORTIONS OF THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEBOEIS LAKE VIEW AND MILFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN! TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4549 6878 4536 6848 4522 6877 4529 6897 $$ HEWITT
3 follow-up statements
672 WGUS71 KCAR 021439 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1039 AM EDT TUE AUG 2 2011 MEC019-021-021700- /O.CON.KCAR.FF.W.0008.000000T0000Z-110802T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PISCATAQUIS ME-PENOBSCOT ME- 1039 AM EDT TUE AUG 2 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR CENTRAL PENOBSCOT AND EXTREME SOUTHEASTERN PISCATAQUIS COUNTIES... AT 1033 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER SEBOEIS. RADAR WAS ESTIMATING UP TO 2 INCHES PER HOUR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED SEBOEIS AND LINCOLN. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4549 6878 4536 6848 4522 6877 4529 6897 $$ HEWITT
964 WGUS71 KCAR 021541 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1141 AM EDT TUE AUG 2 2011 MEC019-021-021700- /O.CON.KCAR.FF.W.0008.000000T0000Z-110802T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PISCATAQUIS ME-PENOBSCOT ME- 1141 AM EDT TUE AUG 2 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR CENTRAL PENOBSCOT AND EXTREME SOUTHEASTERN PISCATAQUIS COUNTIES... MODERATE TO HEAVY RAINFALL WILL MOVE BACK INTO THE WARNED AREA. RADAR ESTIMATED RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR. HIGHWAY DEPARTMENTS REPORTED WATER ON SOME ROADS BUT NO FLOODING AT THIS TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4549 6878 4536 6848 4522 6877 4529 6897 $$ HEWITT
037 WGUS71 KCAR 021614 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1214 PM EDT TUE AUG 2 2011 MEC019-021-021623- /O.CAN.KCAR.FF.W.0008.000000T0000Z-110802T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PISCATAQUIS ME-PENOBSCOT ME- 1214 PM EDT TUE AUG 2 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PENOBSCOT AND EXTREME SOUTHEASTERN PISCATAQUIS COUNTIES... THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA AND RAINFALL HAS LET UP IN INTENSITY. THEREFORE...THE WARNING HAS BEEN CANCELLED. LAT...LON 4549 6878 4536 6848 4522 6877 4529 6897 $$ HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 6:45 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 2, 6:45 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 645 AM EDT TUE AUG 2 2011 .SYNOPSIS... UPPER LEVEL LOW PRESSURE DROPPING SOUTHEAST OUT OF CENTRAL CANADA WILL SLIDE OVER THE AREA TODAY. THE LOW WILL MOVE SOUTH OF NOVA SCOTIA WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE...ADJUSTED SKY COVER PER LATEST VISIBLE SATELLITE IMAGERY. MADE SOME MINOR ADJUSTMENTS TO HOURLY TEMPS/DEW POINTS. EXPECT PATCHY FOG TO PERSIST FOR A FEW MORE HOURS. PREVIOUS DISCUSSION CURRENT RADAR IMAGERY SHOWS MOST OF THE SHOWER AND TSTM ACTIVITY HAS MOVED INTO NEW BRUNSWICK AS SHORT WAVE EXITS TO THE EAST. WATER VAPOR IMAGERY SHOWS UPPER LOW DIVING SOUTHEAST ACROSS QUEBEC PROVINCE TOWARD THE REGION. THE UPPER LOW IS FORECAST TO TRACK ACROSS THE STATE TODAY AND THEN MOVE SOUTHEAST OF THE COAST LATE TONIGHT. THIS SYSTEM WILL KEEP UNSETTLED WEATHER ACROSS THE REGION TODAY. THE COMBINATION OF THE COLD POOL ALOFT AND DIURNAL HEATING WILL LEAD TO NUMEROUS TO WIDESPREAD SHOWERS DEVELOPING ACROSS THE FORECAST AREA TODAY ALONG WITH SCATTERED THUNDERSTORMS. WILL MENTION THE POSSIBILITY OF SMALL HAIL IN ANY THUNDERSTORMS TODAY WITH THE UPPER LOW AND COLD POOL ALOFT MOVING ACROSS THE AREA. CURRENT THINKING IS THAT ANY THUNDERSTORMS TODAY SHOULD REMAIN BELOW SEVERE LIMITS GIVEN THE WEAK SHEAR ENVIRONMENT AND LIMITED LOW LEVEL HEATING EXPECTED. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS EVENING WITH THE LOSE OF DIURNAL HEATING AND AS THE UPPER LEVEL LOW CONTINUES TO MOVE SOUTHEAST. HIGH TEMPERATURES TODAY ARE EXPECTED TO BE BELOW NORMAL FOR THIS TIME OF YEAR WITH UPPER 60S TO LOWER 70S NORTH AND LOW TO MID 70S DOWNEAST. LOWS TONIGHT WILL GENERALLY BE IN THE 50S. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... UPPER LOW AND ASSOCIATED SURFACE LOW WILL MOVE OFF THE COAST WEDNESDAY MORNING AND CONTINUE TO SLOWLY TRACK ESE TO SOUTH OF NOVA SCOTIA BY WEDNESDAY NIGHT. WITH CYCLONIC FLOW AND COLD AIR ALOFT STILL OVER THE REGION, SHOWERS WILL AGAIN DEVELOP WITH HEATING BY LATE MORNING ACROSS THE REGION. THEN WITH LOSS OF HEATING, SHOWERS WILL DISSIPATE AFTER SUNSET WEDNESDAY EVENING. BY THURSDAY UPPER LOW WILL BE WELL SOUTH OF NOVA SCOTIA AS UPPER RIDGE APPROACHING FROM THE WEST. HOWEVER, MODELS STILL INDICATE ENOUGH INSTABILITY WITH DEPARTING LOW FOR SHOWERS TO REDEVELOP LATE THURSDAY MORNING BUT COVERAGE WILL BE MUCH LESS THAN ON WEDNESDAY. RAINFALL AMOUNTS WILL BE MAINLY LESS THAN A HALF INCH BOTH DAYS EXCEPT FOR LOCALIZE HIGHER AMOUNTS IN ANY HEAVIER SHOWERS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... UPPER RIDGE FINALLY BUILDS ACROSS THE REGION THURSDAY NIGHT PUTTING AN END TO DIURNAL SHOWERS. SURFACE HIGH PRESSURE WILL CREST THE STATE FRIDAY WITH PLENTY OF SUNSHINE AND COMFORTABLE TEMPERATURES. NEXT TROUGH WILL APPROACH FROM THE WEST DURING THE WEEKEND INCREASING THE CHANCE OF SHOWERS SUNDAY INTO MONDAY. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... NEAR TERM: MVFR/IFR IS POSSIBLE EARLY THIS MORNING IN PATCHY FOG...OTHERWISE MAINLY VFR IS EXPECTED TODAY. SHOWERS AND SCT TSTMS WILL DEVELOP LATER THIS MORNING AND THIS AFTERNOON. VSBYS/CIGS MAY BE BRIEFLY REDUCED IN AN HEAVIER SHOWERS/TSTMS. ANY LINGERING SHOWERS/TSTMS WILL DIMINISH TONIGHT WITH MAINLY VFR. SHORT TERM: VFR CONDITIONS EXCEPT FOR BRIEF PERIODS OF MVFR CONDITIONS IN ANY AFTERNOON SHOWERS BOTH WEDNESDAY AND THURSDAY. && .MARINE... NEAR TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS TODAY AND TONIGHT. WIDESPREAD FOG WILL REDUCE VSBYS BELOW 1 NM IN FOG EARLY THIS MORNING. SHORT TERM: WINDS AND SEAS BELOW SCA CRITERIA WEDNESDAY AND THURSDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...FOSTER LONG TERM...FOSTER AVIATION...DUDA MARINE...DUDA/FOSTER
Hazardous weather outlook, Aug 2, 9:41 AM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 941 AM EDT TUE AUG 2 2011 MEZ001>006-010-011-015>017-029>032-031345- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 941 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR CAN BE EXPECTED IN ANY STRONG THUNDERSTORM. THIS HEAVY RAINFALL COULD PRODUCE FLASH FLOODING ESPECIALLY IN AREAS THAT ALREADY RECEIVED HEAVY RAINFALL FROM MONDAY'S EVENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED INTO TONIGHT. ANZ050>052-031345- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 941 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS WILL PRODUCE HAIL AND STRONG WIND GUSTS ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:30 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 45 min |
| Aug 2, 9:22 AM EDT | Flash Flood Warning | CAR | Aroostook, Penobscot | 113 min |
| Aug 2, 12:05 PM EDT | Areal Flood Advisory | CAR | Aroostook, Penobscot | 3 hr |
| Aug 2, 2:27 PM EDT | Areal Flood Warning | CAR | Piscataquis, Somerset | 4 hr |
| Aug 2, 4:00 PM EDT | Flash Flood Warning | CAR | Aroostook | 2 hr |
| Aug 2, 4:23 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 25 min |
| Aug 2, 5:25 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 50 min |
Nearby
Flash Flood Warnings in Maine, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.